Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Salt Lake City, UT

August 2, 2018Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2018, 5:46 PM MDT for Tooele County, Utah. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:46 PM MDT (23:46 UTC)
Expired
Aug 2, 2018, 6:30 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 121 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:05 PM MDTTSTM WND GST 6016 Wnw Dugway, UTUPPER CEDAR MOUNTAIN SENSOR.
Aug 2, 6:10 PM MDTNON-TSTM WND GST 6019 Wnw Dugway, UTWIG MOUNTAIN SENSOR.
Aug 2, 6:24 PM MDTTSTM WND GST 6021 Wsw Dugway, UTDUGWAY-W SENSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS55 KSLC 022346
SVRSLC
UTC045-030030-
/O.NEW.KSLC.SV.W.0015.180802T2346Z-180803T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
546 PM MDT THU AUG 2 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Tooele County in northern Utah...

* Until 630 PM MDT

* At 544 PM MDT, a severe thunderstorm was located 23 miles west of
  Dugway, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. At Dugway Proving Ground, 
           Meteorologists reported 60 mph winds were occurring. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  central Tooele County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267
TIME...MOT...LOC 2344Z 223DEG 22KT 4028 11319 

HAIL...0.75IN
WIND...60MPH
 
$$

DSB
2 follow-up statements
619 
WWUS55 KSLC 030013
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
613 PM MDT THU AUG 2 2018

UTC045-030030-
/O.CON.KSLC.SV.W.0015.000000T0000Z-180803T0030Z/
Tooele UT-
613 PM MDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL TOOELE COUNTY...

At 611 PM MDT, a severe thunderstorm was located 18 miles northwest 
of Dugway, moving northeast at 25 mph. Gusts up to 60 mph have 
occurred at multiple mesonet locations on the Dugway Proving Ground.

HAZARD...60 mph wind gusts. 

SOURCE...Radar Indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
central Tooele County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267
TIME...MOT...LOC 0011Z 223DEG 22KT 4040 11304 

HAIL...<.75IN
WIND...60MPH
 
$$

Bonnette
212 
WWUS55 KSLC 030028
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
628 PM MDT THU AUG 2 2018

UTC045-030037-
/O.EXP.KSLC.SV.W.0015.000000T0000Z-180803T0030Z/
Tooele UT-
628 PM MDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOELE COUNTY WILL
EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds up to 50 mph are still possible with this thunderstorm.

LAT...LON 4007 11317 4031 11341 4068 11305 4034 11267
TIME...MOT...LOC 0027Z 223DEG 22KT 4046 11297 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:13 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
313 PM MDT Thu Aug 2 2018

.SYNOPSIS...A moist and unstable airmass will remain over Utah and
southwest Wyoming through tonight. As high pressure weakens, the
airmass will dry from the northwest Friday through the weekend.
The drier airmass will remain in place through much of the
upcoming week.

&&

.SHORT TERM (Through 06Z Monday)...High pressure remains centered
over Arizona this afternoon with the forecast area under a
relatively light westerly flow on the top of it. A rather moist
monsoonal airmass is over Utah and southwest Wyoming, with
widespread PW values in excess of 1.0 inch.

In this moist and unstable airmass, showers and thunderstorms
have developed. Northern portions of the forecast area are a bit
suppressed due to earlier cloud cover, so the best coverage of
convection is over southern Utah. However, coverage over northern
Utah will continue to increase, aided by a weak shortwave on track
to move through early this evening. Given the moist airmass, heavy
rain is possible with any storms that develop and storms will
likely be moving slowly given the light westerly flow aloft.
Therefore, flash flooding will remain a threat, particular in
prone areas like slot canyons, dry washes, and burn scars.

The ridge is expected to flatten tomorrow as shortwave energy
moves over the top of it, putting Utah and southwest Wyoming under
an increasing zonal flow. This will draw drier air in from the
west. This drier air will move into northwestern portions of the
forecast area tomorrow, spreading across much of the rest of the
area this weekend. With this drier and more stable airmass in
place, coverage of convection will decrease over the weekend, with
only isolated showers and thunderstorms anticipated by Sunday.
Little change in temperatures is expected over the short term
period, with only a bit of a decrease decrease in maxes
anticipated through the weekend as the airmass cools slightly.

.LONG TERM (After 06Z Monday)...Hot and dry weather for the work
week. A cut-off upper level low pressure system will sag off the
British Columbia coast and slowly fill. East of the low, a ridge of
high pressure aloft will re-establish itself over the Great Basin,
leaving Utah in upper level west to northwest flow. This is a dry
pattern for the state, so storm chances are quite low. Afternoon
high temperatures should rise by a few degrees north by mid-week and
remain about the same south. Confidence is good for this pattern
with global models and ensembles in general agreement.

&&

.AVIATION...VFR conditions are expected to continue over the next 24
hours at the KSLC terminal. The winds will remain out of the south
through the afternoon becoming southwesterly in the evening.
Scattered showers with isolated thunderstorms will develop in the
area after 23Z, moving east of KSLC after 06Z. There is a 30% chance
of the winds becoming gusty and erratic due to outflow winds
associated with any convection.

&&

.FIRE WEATHER...Showers and thunderstorms have developed over much
of the district this afternoon, with the best coverage currently
over southern Utah. The coverage will increase over northern Utah
through the early evening. Any showers that develop will be
capable of producing wetting rains. A weakening of the ridge over
Arizona will bring drier air into the district from the west
Friday through the upcoming weekend. This will result in
decreasing coverage of showers and thunderstorms with a modest
increase in westerly transport winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Billingsley
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 2, 1:32 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      5 ENE HILLSDALE         37.74N 112.30W
08/02/2018                   GARFIELD           UT   PARK/FOREST SRVC

            MUD FROM A FLASH FLOOD IS COVERING HALF OF THE PARKING
            LOT AT THE RED CANYON VISITOR CENTER.

&&

LC
Local storm report, Aug 2, 1:41 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      5 ENE HILLSDALE         37.74N 112.30W
08/02/2018                   GARFIELD           UT   DEPT OF HIGHWAYS

            STATE ROUTE 12 CLOSED DUE TO MUD COVERING A FEW SECTIONS
            OF ROADWAY.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:00 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.